Offbeat odor

The odor won’t go away perhaps, but your worry may.

By RX FOR READERS/JUDY SIEGEL-ITZKOVICH
October 8, 2015 13:34
3 minute read.
Urine sample

Doctor with sample. (photo credit: INGIMAGE)

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later

 I am a 98-year-old male and am in reasonably good health. A few months ago, my urine started having a very strong and unpleasant odor. My family physician sent me to do blood and urine tests, and they came out perfectly normal. He told me to increase my intake of water from eight to 10 glasses a day.

After this had no effect he then sent me to a urologist, who, after an ultrasound scan, diagnosed me with a benign enlargement of the prostate gland (benign prostatic hyperplasia) that doesn’t warrant surgical intervention. However, he said that he didn’t know the cause of the odor, suggesting that it might be caused by the medication that I was taking. At the time I was taking 10 mg. of Omapradex daily for gastric ulcers and vitamin B12.

Be the first to know - Join our Facebook page.


For a period of six weeks I cut out the vitamin B12, and I also reduced my intake of Omapradex by half every two or three days. But neither of these had any effect on the smell of my urine. Since my initial blood and urine test, I have had three subsequent tests, and all of these proved to be normal. What can be the cause of this odor and what can be done about it?
D.S., Petah Tikva

Prof. Mel Rosenberg, a veteran microbiologist and expert on odors, replies: Odor in urine can be the sign of a medical problem, and your physician has the responsibility to do the relevant research. It is good that the tests showed nothing was apparently wrong.

However, I would like to bring your attention a different phenomenon, and that is the change in color that is accompanied by intake of some vitamins, including B12. When you see the change in color, what is the first thing you do? You smell the urine and notice that it smells. Urine often does smell, whether for medical or nonmedical reasons. Then every time you urinate, you are acutely aware of whether there is an odor, something that may not have bothered you before.

So in conclusion, if the physician does find something amiss, I hope it is minor and correctable. If not, you are welcome to just ignore it. The odor won’t go away perhaps, but your worry may.

I am 88 years old. Due to elevated blood pressure, I had been taking 100 mg. of aspirin as well as Cardiloc. One doctor recently ran tests and recommended a second 100 mg. of aspirin to slow down the closing of certain capillaries in the brain. My family doctor told me that the second aspirin was unnecessary. What do the experts say? K.F., Michmoret Longtime pharmacology consultant Howard Rice comments: To answer your query, I would need a list of all the medications you take, including any complementary medicine medications, as well as your weight, coagulation tests (PT and PTT) and your history of any blood and coagulation problems. I would need to know if you are stabilized on Cardiloc and if your heartbeat and pulse rate are regular. Then perhaps an assessment could be made.

JPOST VIDEOS THAT MIGHT INTEREST YOU:


It also would help to know if the first physician is a cardiologist and his rationale for giving 200 mg. of aspirin when the anticoagulant effect is generally accepted to be 81 mg. daily.

Judy Siegel-Itzkovich reports: In a previous query, an elderly reader asked if there is anything that can be done for liver spots on the skin. An experienced dermatologist said there is no real remedy for them. However, dermatologist and laser treatment expert Dr. David Friedman insists that there are ways to minimize them or even cause them to disappear. “We have been treating liver spots [solar lentigos] for years with lasers and intense pulse light. We routinely achieve complete clearance in one to three sessions. Such treatment has been documented in peer-reviewed medical journals.”

Rx for Readers welcomes queries from readers about medical problems.

Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 9100002, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or email it to jsiegel@jpost.com, giving your initials, age and place of residence.

Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>

Related Content

Public bathroom
November 15, 2018
For World Toilet Day, Ben Gurion University makes fuel from human waste

By SARA RUBENSTEIN